Winter Weather, Castro
- When
- December 3, 11:00 PM CST to December 4, 6:00 AM CST
- Where
- Castro forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
An upper level storm system moving out of the central Rockies brought widespread snowfall to Colorado, New Mexico, and parts of the Texas Panhandle. During the late evening hours of the third, snowfall began over the extreme southwestern Texas Panhandle and spread eastward through the early morning hours on the fourth.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level storm system moving out of the central Rockies brought widespread snowfall to Colorado, New Mexico, and parts of the Texas Panhandle. During the late evening hours of the third, snowfall began over the extreme southwestern Texas Panhandle and spread eastward through the early morning hours on the fourth. A heavier band of snowfall developed across Swisher County which brought between 2.5 to 3.5 inches. Elsewhere across the southern Texas Panhandle and northern South Plains, a trace to 2.0 inches fell.
Snowfall reports from NWS cooperative weather observers, broadcast media, and public reports are listed below:
3.5 inches at Tulia (Swisher County),|2.5 inches at Vigo Park (Swisher County),|2.0 inches at Dimmitt (Castro County),|2.0 inches at Olton (Lamb County),|2.0 inches at Plainview (Hale County),|1.5 inches at Cotton Center (Hale County),|1.5 inches at Muleshoe Wildlife Refuge (Bailey County),|1.5 inches at Earth (Lamb County),|1.0 inch at Hart (Castro County), and|1.0 inch at Lockney (Floyd County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 3, 7:13 PM CST, 3 hours 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 713 PM CST Wed Dec 3 2025 ...New UPDATE... .KEY MESSAGES... Issued at 703 PM CST Wed Dec 3 2025 - Colder with increasing likelihood of snow late Wednesday night and Thursday morning, mainly across the far southern Texas Panhandle. - Generally warmer and dry into next week. && .UPDATE... Issued at 703 PM CST Wed Dec 3 2025 Update has been sent for the issuance of a winter weather advisory for the extreme southern Texas Panhandle and northwestern South Plains. Latest hi-res guidance continues to indicate the potential for an inch with locally greater amounts in the aforementioned area. We have already seen light to moderate ice pellets across the South Plains late this afternoon even with a 20-25 degree dew point depression at the surface. Strong frontogenetical forcing is expected to begin to spread across the northern half of the FA after 03Z this evening over a fairly deep 100mb layer from 750-650mb. This frontogenetical layer is shown in the guidance to extend farther east than previously anticipated which may lead to higher snowfall totals for the southeastern Texas Panhandle. The forecast remains unchanged for elsewhere across the FA at the moment. && .SHORT TERM... (This afternoon through Thursday) Issued at 1130 AM CST Wed Dec 3 2025 The short term portion of the forecast period now holds all of the upcoming winter weather event. The weather maker will primarily be the upper level trough digging southward over Utah toward the Four Corners by end of day. This trough is then progged to move eastward across northern New Mexico. However, this weakening system will fill/shear/dampen as it moves over the High Plains with weakening and relatively shallow lift associated with the system. As opposed to yesterday when it looked like subcloud moisture would initially be lacking, surface and upper air analyses are showing some low level moisture advection in the post-frontal air mass with advection and/or development of a stratus layer across the forecast area later this evening. Should this be the case subcloud moistening would not be required, thus increasing the odds of precipitation reaching the ground and extending the window of said precipitation. That said, there are still concerns with the weakening system. Looking at a series of time-height sections from around the region shows initial lift is mainly in a layer between 800 and 700 mb and is mostly isentropic in nature with a possible frontogentic component thrown in. This lift occurs in a warmer band of the column, far too warm for dendritic growth, rather favoring stratus continuation and possibly very light precip with any snowfall favoring small ice crystals and thus having a difficult time accumulating. This lift then dissipates while synoptic scale lift near the 600 to 500 mb layer picks up mainly across the far southwestern and south central Panhandle. There is some potential for a bit of dendritic growth, but mainly small crystals are the likely form of ice nuclei, and while the bulk of this lift is expected to be to the north of the area, locations along and north of a Morton to Plainview line have a decent shot of a dusting of snow to near 1/2 inch accumulation with the main period of time for accumulating snow being between midnight tonight and noon Thursday. Have made a few minor adjustments to the PoPs during the period, but the main story is keep the NBM's likely mention across northwestern counties, tapering downward to the east and south of that area. Finally, in general temperature profiles favor snowfall, but early in the period and on the eastern and southern edges of the precip field may initially have a bit of rain and/or sleet/freezing rain. Regarding temperatures, increasing cloud cover this evening and a slow egress of cloud cover Thursday support a narrow diurnal range with a slight tweak upward to tonight's lows and an adjustment downward for Thursday's highs. && .LONG TERM... (Thursday night through next Tuesday) Issued at 1130 AM CST Wed Dec 3 2025 The axis of an upper-level trough continues to sit overhead through Sunday before pushing off to the east early next week as an upper- level ridge builds over the eastern Pacific. Quiet weather is expected this weekend with slightly above average temperatures on Friday and Saturday as westerly surface flow returns to the area. A weak shortwave trough may traverse the area Sunday, bringing a weak cold front through the CWA Sunday morning and cooler high temperatures mainly in the 50's. However, the cool down Sunday will be brief, as the upper-level ridge begins to move overhead, bringing above average temperatures to the area as we move into early next week aided by southerly surface winds and southwesterly 850mb winds. Temperatures could reach into the 70's by Wednesday. && .AVIATION... (00Z TAFS) Issued at 536 PM CST Wed Dec 3 2025 An approaching upper level storm system will bring a high confidence of low CIGS to the entire region beginning later this evening. There is a high likelihood of CIGS dipping down into IFR category for all TAF sites by early Thursday morning. The visby and precipitation forecast is a little more uncertain at the moment. The KCDS terminal will see the best chance of snowfall early Thursday morning. Any drops in visby will likely be tied to snow showers, however, there is a lower chance of snowfall at KLBB and KPVW. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST Thursday for TXZ021>029. && SHORT TERM...01 LONG TERM....99 AVIATION...01
Hazardous Weather Outlook National Weather Service Lubbock TX 702 PM CST Wed Dec 3 2025 TXZ021>044-050115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 702 PM CST Wed Dec 3 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. A Winter Weather Advisory is in effect for the far southern TX Panhandle and northern South Plains through noon CST Thursday. Snow and sleet accumulations up to one inch, with locally higher amounts are possible. Light accumulations are also possible outside the advisory area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light snowfall will come to an end by noon Thursday. Otherwise, the probability of widespread hazardous weather is low.
Special Weather Statement National Weather Service Lubbock TX 847 PM CST Wed Dec 3 2025 TXZ029>044-041200- Hale-Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens- King-Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 847 PM CST Wed Dec 3 2025 ...LIGHT WINTRY MIX POSSIBLE FOR SOME TONIGHT INTO THURSDAY MORNING... An upper level disturbance will bring some light precipitation to the South Plains and Rolling Plains this evening through Thursday morning. Precipitation will mostly be in the form of snow and sleet. Accumulations will be on the order of one half inch. Low temperatures tonight are expected to be in the middle to upper 20s, so even light wintry accumulations on area roadways will be capable of producing slick driving conditions. Cold temperatures on Thursday with highs in the 30s to lower 40s will quickly rebound into the 50s and 60s on Friday.
Special Weather Statement National Weather Service Lubbock TX 852 PM CST Wed Dec 3 2025 TXZ030>044-041800- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 852 PM CST Wed Dec 3 2025 An upper level disturbance will bring some light precipitation to the South Plains and Rolling Plains this evening through Thursday morning. Precipitation will mostly be in the form of snow and sleet. Accumulations of up to half an inch are possible. Low temperatures tonight are expected to be in the middle to upper 20s, so even light wintry accumulations on area roadways will be capable of producing slick driving conditions. Cold temperatures on Thursday with highs in the 30s to lower 40s will quickly rebound into the 50s and 60s on Friday.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296241, 1296239, 1296240, 1296243, 1296242, 1296244.